A study conducted by the U.S. Centers for Disease Control and Prevention claims that the opioid crisis might be causing the rising number of babies born with a defect called gastroschisis.
Babies with the condition are born with a hole in their stomachs, leaving their intestines exposed and hanging out of their bodies. The defect can be corrected with surgery but the babies can still have problems with eating, digestion, and absorption of nutrition.
Gastroschisis Linked To Opioid
The study released on Friday, Jan. 18, was done in response to the growing number of children born with gastroschisis in the past two decades. According to the public health agency, between 1995 and 2005, the number of children born with the defect doubled. Nobody knows why.
During their investigation, researchers noticed that the cases of gastroschisis were 60 percent higher in counties that also highest overall opioid prescription rates. For the study, they focused on 20 states and analyzed the data on gastroschisis cases per year, maternal age group, and maternal race/ethnicity.
They found that the majority of the cases of gastroschisis among children of teenage mothers. However, the largest increase occurred in older mothers.
The researchers cannot say whether opioids are causing the birth defect and why. The connection does not prove a cause and effect.
Moreover, the study has a limitation. It did not check whether each mother involved in the study was taking prescription opioid.
However, public health officials are encouraging more studies to probe into the link between gastroschisis and opioid use.
"The report sounds an early alarm for the need to increase our public health surveillance on the full range of fetal, infant, and childhood outcomes potentially related to these exposures," said the authors, including Robert Redfield, the CDC director.
Negative Effects Of Opioid Misuse During Pregnancy
According to the National Institute of Drug Abuse, taking opioids during pregnancy can cause several problems for the mother and the baby. It might lead to stunted growth, preterm labor, fetal convulsions, and death. A condition called neonatal abstinence syndrome can also cause withdrawal symptoms that include irritability, seizures, vomiting, diarrhea, fever, and poor appetite in newborns.